Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Blacksburg, VA

June 12, 2021Alleghany County, North Carolina

NWS Blacksburg, VA issued this special weather statement at Jun 12, 2021, 3:39 PM EDT for Alleghany County, North Carolina. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2021, 3:39 PM EDT (19:39 UTC)
Expired
Jun 12, 2021, 4:15 PM EDT
In force
36 min
Issued by
NWS Blacksburg, VA

County Alleghany County, NC

The radar

The Roanoke radar (KFCX), 86 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.7 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
599 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

111 
WWUS81 KRNK 121939
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
339 PM EDT Sat Jun 12 2021

NCZ002-003-VAZ015-122015-
Surry-Alleghany-Grayson-
339 PM EDT Sat Jun 12 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT 
NORTHEASTERN ALLEGHANY...NORTHWESTERN SURRY COUNTIES IN NORTHWESTERN
NORTH CAROLINA AND SOUTHEASTERN GRAYSON COUNTIES IN SOUTHWESTERN
VIRGINIA...

At 338 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Baywood to Cumberland Knob. Movement
was south at 15 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Sparta...
Independence...
Ennice...
Stratford...
Twin Oaks...
Low Gap...
and Cumberland Knob.

Locally heavy rain, with rates of two to four inches per hour, will 
quickly reduce visibility and result in ponding of water on 
roadways, standing water in low lying areas, and minor flooding of 
creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3650 8123 3663 8113 3659 8087 3657 8085
      3642 8085
TIME...MOT...LOC 1938Z 014DEG 12KT 3659 8108 3657 8092 

$$

DS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jun 12, 2:47 PM EDT, 52 minutes earlier.

Area forecast discussion, Jun 12, 2:47 PM EDT, 52 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
247 PM EDT Sat Jun 12 2021

.SYNOPSIS...
Expect one front to move south of the area tonight, while
another front sinks southeast to region by Monday morning. This
front will bring a return of less humid weather as high
pressure builds in to the Mid Atlantic region for the middle of
the week.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 230 PM EDT Saturday...

...Expect bands of showers/few storms across the west through this
evening then foggy overnight, followed by a few more storms Sunday...

High-res convective allowing models handling setup this afternoon
fairly well with corridor of deep moisture convergence and some
upper difluence from the Greenbrier Valley/Alleghanys south through
the New River Valley, into the NC mountains/foothills. The HRRR has
been so far doing the best with this, and hangs onto showers/few
storms into this evening in the same location. Downpours are limited
to shorts amount of time due to speed and size of cells, so at the
moment do not see a need for flash flood watch, but not out of the
question to have localized flooding, especially if storms train or
move slower over an urban area like Galax/Radford/Wilkesboro.

Convection wanes fast this evening to just showers then limited
coverage by 10pm, to nothing overnight.

Fog and low clouds are likely overnight as drier air aloft works in
while boundary layer/surface stay moist. Could see a dense fog
advisory for the mountains, but will let the next shift examine
parameters and see how we clear out if at all overnight.

Sunday, we will be a northwest flow aloft with upper divergence, and
limited upper forcing per models. At the surface a cold front works
from Ohio/KY Sunday  morning slowly into the central Appalachians
mid afternoon. By late in the afternoon, models develop convective
induced vorticity across the Alleghanys. With a little more wind
speed aloft, a marginal risk for severe storms exists mainly
along/north of I-64 with best threat for severe storms further
north. Limiting factor could be the low clouds/fog early but models
showing more sunshine by midday, though the Nam is a little higher
on cloud cover.

Lows tonight will be slightly lower than this morning with lower to
mid 60s most places. Warmer Sunday with more sunshine, with 80s
areawide, except 70s higher elevations.

Forecast confidence in temperatures and wind are high, pops through
this evening high, but average on threat and coverage of storms
Sunday with best chance along/north of BKW-LWB-ROA.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 230 PM EDT Saturday...

Chances of rain Sunday night...Monday and Tuesday drier...

A cold front passes overhead late Sunday and brings chances of rain
showers for the whole area, but showers are more likely for those
west of the Blue Ridge towards eastern WV. A cutoff upper low forms
over eastern Canada turning our upper flow to the northwest. This
advects cooler, dry, continental air into the Mid-Atlantic.
Temperatures will drop marginally, to near normal for mid-
June, but humidity will be less. More impactfully, chances for
showers on Monday and Tuesday will be low as there is no deep
moisture to tap into as there was last week. Any showers that
form up will be light and likely short lived.

With the drier air aloft, skies will clear up. Monday and Tuesday
will be sunny with highs in the 70s west of the Blue Ridge, 80s
east. It will feel more comfortable outside as dewpoints also drop
and relative humidities in the afternoons will be in the 40-50%
range. Lows will be in the 50s and low 60s both nights.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 230 PM EDT Sunday...

Quieter weather through the week, with a front approaching over
the weekend...

Drier air from northwest flow as well as surface high pressure will
keep the skies inactive for the second half of the week. The nights
could get rather cool, with lows on Wednesday and Thursday in the
mountains reaching down into the 40s. On Saturday another upper low
makes its way into eastern Canada, and brings with it an associated
surface low and trailing cold front. PoPs start to come back up
again on Saturday with the chance for some pre-frontal showers. Next
weekend will be the most active weather we'll have seen since the
start of the week.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
As of 120 PM EDT Saturday...

Expect off and on showers/few thunderstorms along and west of a
corridor from HSP/LWB - ROA/BCB - HLX/MWK through about 00z-
02z/13. Best chances for sub-VFR will be here, but not the
entire time so going with tempo groups based on radar and model
trends, which has it impacting all taf sites except LYH/DAN this
afternoon, ending by 00z.

Further east MVFR to VFR cigs will prevail, but cannot rule out
an isolated shower, especially DAN.

Outside of the showers/storms most sites will be VFR and at
times MVFR with ceilings.

This will carry into the evening, before cigs and vsbys get
lower overnight thanks to a stable but moist low level airmass.
Could see dense fog at LWB/BCB/BLF, but perhaps even LYH, but
confidence is not high enough for LYH yet. So looking at IFR or
worse at all taf sites overnight.

Will see cigs/vsbys improve to VFR between 12-15z.

Any storms Sunday will likely hold off til after 18z.

High confidence on poor cigs late tonight. Otherwise average
confidence for ceiling, visibility and wind.

Extended Aviation Discussion...

Expect less coverage of rainfall Sunday, with another front,
though cannot rule out some scattered storms, mainly northwest
of a line from BLF-BCB-LYH. Otherwise mainly VFR into Thursday
outside of any late night fog in the mountains.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...WP
NEAR TERM...WP
SHORT TERM...VFJ
LONG TERM...VFJ
AVIATION...WP
Hazardous weather outlook, Jun 12, 2:36 PM EDT, 1 hour 3 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
236 PM EDT Sat Jun 12 2021

VAZ011-014-018>020-022>024-035-WVZ042>044-507-508-131845-
Giles-Montgomery-Craig-Alleghany VA-Bath-Roanoke-Botetourt-
Rockbridge-Amherst-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
236 PM EDT Sat Jun 12 2021

This Hazardous Weather Outlook is for central Virginia, southwest
Virginia, west central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Numerous to scattered showers and thunderstorms are expected through
early evening. These storms will produce localized heavy rainfall
which may lead to isolated flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A few storms Sunday afternoon could become strong to severe with
damaging winds the main threat. Localized flooding is also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ004>006-VAZ032>034-043>047-058-059-131845-
Stokes-Rockingham-Caswell-Patrick-Franklin-Bedford-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
236 PM EDT Sat Jun 12 2021

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia, southwest Virginia and
west central Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>003-018>020-VAZ007-009-010-012-013-015>017-131845-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth-Bland-
Wythe-Pulaski-Grayson-Carroll-Floyd-
236 PM EDT Sat Jun 12 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and southwest Virginia.

.DAY ONE...This afternoon and tonight.

Numerous to scattered showers and thunderstorms are expected through
early evening. These storms will produce localized heavy rainfall
which may lead to isolated flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 12, 2:02 PM EDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
202 PM EDT Sat Jun 12 2021

NCZ019-121830-
Wilkes-
202 PM EDT Sat Jun 12 2021

...A THUNDERSTORM WITH TORRENTIAL RAINS WILL AFFECT SOUTHWESTERN
WILKES COUNTY...

At 158 PM EDT, a thunderstorm producing heavy rainfall was located
over Wilkesboro Reservoir, or near Boomer, moving south at 10 mph.

Rainfall rates of 3 to 4 inches an hour will cause ponding of water
along U.S. 421 and State Highway 268 west of Wilkesboro and Moravian
Falls.

Other locations impacted include...
Boomer...
Millers Creek...
Wilkesboro Reservoir...
Buck...
Elkville...
and Cricket.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3604 8138 3604 8140 3605 8139 3607 8141
      3608 8143 3607 8144 3609 8146 3624 8131
      3619 8119 3602 8128 3601 8130 3601 8131
      3600 8132
TIME...MOT...LOC 1758Z 014DEG 9KT 3612 8128

WP
Special weather statement, Jun 12, 3:06 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
306 PM EDT Sat Jun 12 2021

NCZ003-VAZ016-121930-
Surry-Carroll-
306 PM EDT Sat Jun 12 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTH CENTRAL SURRY AND SOUTH CENTRAL CARROLL COUNTIES...

At 304 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Cana to near Pine Ridge. Movement
was southwest at 10 mph. This includes the Interstate-77 corridor
between roughly Fancy Gap, VA, and Bottom, NC.

Locations impacted include...
Fancy Gap...
Bottom...
Cana...
Pine Ridge...
and Lambsburg.

Locally heavy rain, with rates of three to four inches per hour,
will quickly reduce visibility and result in ponding of water on
roadways, standing water in low lying areas, and minor flooding of
creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3655 8084 3634 8080 3647 8065 3669 8068
TIME...MOT...LOC 1904Z 036DEG 9KT 3661 8071 3645 8069

DS
Special weather statement, Jun 12, 3:14 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
314 PM EDT Sat Jun 12 2021

VAZ015-016-121945-
Grayson-Carroll-
314 PM EDT Sat Jun 12 2021

...A LINE OF SHOWERS WILL AFFECT SOUTHWESTERN CARROLL AND EASTERN
GRAYSON COUNTIES AND THE CITY OF GALAX...

At 313 PM EDT, radar indicated showers were located along a line
extending from Ivanhoe to near Woodlawn. Movement was south at 25
mph.

Winds in excess of 30 mph are possible with these showers, and a
thunderstorm may develop.

Locations impacted include...
Galax...
Fries...
Byllesby...
Woodlawn...
and Baywood.

Locally heavy rain, at the rate of two to four inches per hour, will
quickly reduce visibility and result in ponding of water on
roadways, standing water in low lying areas, and minor flooding of
creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3656 8095 3669 8110 3683 8096 3683 8095
      3671 8081 3656 8089
TIME...MOT...LOC 1913Z 021DEG 20KT 3681 8097 3670 8084

DS
Special weather statement, Jun 12, 3:39 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
339 PM EDT Sat Jun 12 2021

NCZ002-003-VAZ015-122015-
Surry-Alleghany-Grayson-
339 PM EDT Sat Jun 12 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHEASTERN ALLEGHANY...NORTHWESTERN SURRY COUNTIES IN NORTHWESTERN
NORTH CAROLINA AND SOUTHEASTERN GRAYSON COUNTIES IN SOUTHWESTERN
VIRGINIA...

At 338 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Baywood to Cumberland Knob. Movement
was south at 15 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Sparta...
Independence...
Ennice...
Stratford...
Twin Oaks...
Low Gap...
and Cumberland Knob.

Locally heavy rain, with rates of two to four inches per hour, will
quickly reduce visibility and result in ponding of water on
roadways, standing water in low lying areas, and minor flooding of
creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3650 8123 3663 8113 3659 8087 3657 8085
      3642 8085
TIME...MOT...LOC 1938Z 014DEG 12KT 3659 8108 3657 8092

DS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 8:09 PM EDTSpecial Weather StatementRNKHenry36 min
Jun 11, 8:27 PM EDTAreal Flood WarningRNKAmherst, Bedford, Campbell, City of Lynchburg5 hr
Jun 11, 10:19 PM EDTFlash Flood WatchRNKAmherst, Campbell, City of Lynchburg3 hr
Jun 12, 8:16 AM EDTSpecial Weather StatementRNKCity of Galax44 min
Jun 12, 3:14 PM EDTSpecial Weather StatementRNKCity of Galax31 min
Jun 12, 3:30 PM EDTAreal Flood AdvisoryRNKCarroll3 hr
Jun 12, 4:50 PM EDTSpecial Weather StatementRNKGrayson25 min
Jun 12, 5:16 PM EDTAreal Flood AdvisoryRNKGrayson3 hr
Jun 11, 9:27 PM EDTSpecial Weather StatementRNKRockingham33 min
Jun 12, 2:02 PM EDTSpecial Weather StatementRNKWilkes28 min
Jun 12, 3:06 PM EDTSpecial Weather StatementRNKSurry24 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.